Naloxone Training


by: Carole Fawcett (www.wordaffair.com)

There were ten of us on a January Wednesday night at the Library where I took my Naloxone Training.  I consider it an extension of the first aid and CPR training that I have, allowing me to potentially save a life with this additional training.

I learned a lot about the opioid crisis and how to help someone who may have overdosed. 

Naloxone (Narcan) is the antidote medication that temporarily reverses the life threatening effects of an opioid overdose.  This is a good thing to know considering the increase in deaths that have resulted from this crisis.

Opioids are frequently (but not always) prescribed medications, used for pain.  They may include the following:  Heroin, Fentanyl, Morphine, Methadone, Percocet, Dilaudid, Codeine, Oxycodone, Suboxone, Demerol and Opium.  They are also used illegally and mixed with other drugs, such as the drug fentanyl.

These drugs effect the part of the brain that regulates breathing, so when an overdose happens, a person can stop breathing entirely.  Not everyone who overdoses will die, but it could leave them with brain damage (due to lack of oxygen).

86% of the overdoses that occurred in BC happened inside and 58% of those occurred in a private residence. It was not uncommon to find that people were alone when they used. 

This drug crisis impacts all socio-economic levels of our society.  It can detrimentally impact those who are well educated, (white and blue collar workers), students (in University and High School), people who are unemployed and those who live on the street. 

Naloxone training is free of charge and it may be part of our civic duty to know how to help someone who has overdosed.  It can happen anywhere.  If you see someone exhibiting the following symptoms, please call 911 and if you know how to administer Naloxone (Narcan), don’t hesitate, as it will not harm anyone if they are not using opioids.   

Symptoms of opioid drug overdose: 

  • Not Responding to stimulation or sternal rub (briskly rubbing the sternum);  breathing is very slow, erratic or not at all;  fingernails/lips are blue, dusky grey or purple; deep snoring/gurgling sound; cold or clammy skin; pupils are tiny or eyes rolled back; person cannot stay awake

For more information, please check out the Toward the Heart website.

You can help to save a life.